Not a Disease of the Past: A Case Report of Heroin-Induced Toxic Leukoencephalopathy Causing Progressive Neurologic Decline

Read full text
Authors: M.Nour Chabalout, Mohamed Darwish, Imad Alabdul Razzak, Mohanad Alkhalaila
Cited by: 1
References: 10

Abstract

Toxic leukoencephalopathy is a rare neurological complication associated with various toxins, including inhaled heroin ("chasing the dragon"). We report a case of a 36-year-old female with a history of heroin dependence, in remission for seven years until a recent relapse, who presented with progressive deterioration in speech clarity, swallowing difficulty, and imbalance. Neuroimaging revealed diffuse leukoencephalopathy involving the cerebellar white matter and internal capsules, suggestive of heroin induced leukoencephalopathy. Laboratory evaluation was unremarkable, and infectious, autoimmune, and metabolic causes were considered less likely. This case highlights the importance of recognizing heroin-induced toxic leukoencephalopathy as a cause of subacute progressive neurological decline in patients with recent heroin use, even in the absence of intravenous administration.

Fields of Study & Subjects

Forensic Toxicology and Drug Analysis Poisoning and overdose treatments Neurological Complications and Syndromes

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
2
Pages
e103350–e103350
Publication date
10 February 2026
Language
EN